Last year over 80 million prescriptions were dispensed for powerful acid-suppressing drugs such as Aciphex, Nexium, omeprazole, Prevacid and Protonix. That doesn’t even count the millions of doses of Prilosec OTC that were purchased without a doctor’s supervision.
This makes these proton pump inhibitors (PPIs) among the most popular pills in the pharmacy. One might conclude that Americans suffer a lot of bellyaches. That’s hardly any wonder, given how we eat on the run and indulge in so much fast food.
There may be another more insidious reason for the huge number of PPI prescriptions dispensed each year. These medicines might be considered “addicting.” No one is getting high on Nexium or Prilosec. But when such medications are stopped, people often suffer serious rebound hyperacidity.
Many physicians have assumed that people who suffer heartburn or reflux would naturally experience a return of their symptoms when they stopped a PPI. But an innovative new study from Denmark suggests a different explanation (Gastroenterology, July, 2009).
Researchers randomly assigned 120 healthy volunteers to receive either a PPI (Nexium) or a look-alike placebo. After eight weeks on the acid-suppressing drug, a placebo was substituted without the subjects’ knowledge. Heartburn symptoms were evaluated in both groups.
The people who had taken Nexium for two months suffered significant heartburn, indigestion and acid regurgitation after they were switched to placebo. The investigators concluded: “PPI therapy for 8 weeks induces acid-related symptoms in healthy volunteers after withdrawal.”
This doesn’t come as a complete surprise to readers of The People’s Pharmacy. Many have shared stories like this: “I started taking Prilosec in the 90s. I now take Prevacid every day. Without it, I had heartburn so bad I thought I was having a heart attack.”
Another reader reported: “I’ve had exactly the same problem with Protonix and Nexium. I’ve tried to go off Protonix three times but I suffer terrible burning in my stomach. My doctor just says, ‘Maybe you need it.’ But I know there are side effects, and I’d like to find another way to take care of my stomach problems.”
An editorial comment on the Danish study suggests that the indiscriminate use of PPI medications could aggravate the very symptoms that these drugs are supposed to treat and lead to an increased requirement for long-term therapy.
Although some patients must take acid-suppressing drugs to prevent damage to the esophagus, there are growing concerns about long-term use of such medicines. Some research indicates that prolonged use may lead to an increased risk of pneumonia, weakened bones and vitamin B12 deficiency (American Journal of Gastroenterology, March, 2009).
For an in-depth review of the benefits and risks of acid-suppressing drugs and a discussion of alternative approaches for indigestion, readers may wish to consult Best Choices From The People’s Pharmacy. It is available in libraries, bookstores and online at www.peoplespharmacy.com. Doctors should warn patients about the difficulties of discontinuing PPI therapy before they hand out new prescriptions for these drugs.